Kaposi Sarcoma Associated With Iatrogenic Immunosuppression: A Rare Complication of Bullous Pemphigoid Treatment

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Bullous pemphigoid (BP) is an autoimmune bullous disease requiring immunosuppressive therapy. Kaposi sarcoma (KS) is an angioproliferative tumor associated with the opportunistic viral infection human herpes virus 8 (HHV-8). It is a well-known condition associated with longstanding human immunodeficiency virus infection, but it may also occur in the context of iatrogenic immunosuppression.

Objective:

Although a rare complication, all dermatologists dealing with immunosuppressors must be aware and have a high index of suspicion when a patient presents with rapidly progressive violaceous papules.

Methods and Results:

We describe an Italian male patient treated for bullous pemphigoid with topical and systemic corticosteroids and mycophenolate mofetil (MMF) who developed multifocal cutaneous KS after a few months of therapy.

Conclusion:

To our knowledge, KS onset associated with MMF and corticosteroids intake for BP treatment has not been reported previously. KS associated with iatrogenic immunosuppression can have an aggressive course, and it must be promptly recognised since cessation of immunosuppression therapy can lead to complete resolution. Immune restoration is the key to control this viral infection.

Related Topics

    loading  Loading Related Articles